Limits...
Low-dose lacosamide-induced atrial fibrillation: Case analysis with literature review.

Kaufman KR, Velez AE, Wong S, Mani R - Epilepsy Behav Case Rep (2012)

Bottom Line: Lacosamide (LCM) is a novel antiepileptic drug (AED) approved by the FDA for adjunctive treatment of partial epilepsy with and without secondary generalization.Cardiac monitoring may be required for at-risk patients on LCM.Clinicians need to be cognizant of this potential adverse effect.

View Article: PubMed Central - PubMed

Affiliation: Department of Psychiatry, UMDNJ-Robert Wood Johnson Medical School, 125 Paterson Street, Suite #2200, New Brunswick, NJ 08901, USA ; Department of Neurology, UMDNJ-Robert Wood Johnson Medical School, 125 Paterson Street, Suite #6200, New Brunswick, NJ 08901, USA ; Department of Anesthesiology, UMDNJ-Robert Wood Johnson Medical School, 125 Paterson Street, Suite #3100, New Brunswick, NJ 08901, USA.

ABSTRACT
Lacosamide (LCM) is a novel antiepileptic drug (AED) approved by the FDA for adjunctive treatment of partial epilepsy with and without secondary generalization. Lacosamide dose-dependent dysrhythmias (PR-interval prolongation, AV block, and atrial fibrillation/flutter) have been reported. This case represents the first instance of LCM-induced atrial fibrillation following a low loading dose (200 mg). Risk factors for atrial fibrillation are addressed and discussed in the context of this case. Full cardiac history is recommended prior to patients being initiated on LCM. Cardiac monitoring may be required for at-risk patients on LCM. Clinicians need to be cognizant of this potential adverse effect.

No MeSH data available.


Related in: MedlinePlus

Seizure activity with sinus rhythm pre-lacosamide infusion.
© Copyright Policy - CC BY-NC-SA
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4150593&req=5

f0010: Seizure activity with sinus rhythm pre-lacosamide infusion.

Mentions: Her episodes increased in frequency with descriptive features including continuous tinnitus, staring, facial automatisms, limited verbal responses and lethargy. Levetiracetam was titrated to 500 mg IV twice daily with primidone 300 mg daily, and the patient was placed on continuous video-EEG (vEEG) to better characterize seizure activity and to monitor treatment response. During a four-hour period on continuous vEEG, greater than 30 episodes were recorded with electrographic correlation including seizures with and without secondary generalization (Fig. 2). The patient had continued lethargy with altered mental status between episodes consistent with complex partial status epilepticus. Immediate treatment with lorazepam 2 mg IV bolus was ineffective. Levetiracetam was increased to 1000 mg twice daily, and the patient received a loading dose of lacosamide 200 mg IV given over 60 min.


Low-dose lacosamide-induced atrial fibrillation: Case analysis with literature review.

Kaufman KR, Velez AE, Wong S, Mani R - Epilepsy Behav Case Rep (2012)

Seizure activity with sinus rhythm pre-lacosamide infusion.
© Copyright Policy - CC BY-NC-SA
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4150593&req=5

f0010: Seizure activity with sinus rhythm pre-lacosamide infusion.
Mentions: Her episodes increased in frequency with descriptive features including continuous tinnitus, staring, facial automatisms, limited verbal responses and lethargy. Levetiracetam was titrated to 500 mg IV twice daily with primidone 300 mg daily, and the patient was placed on continuous video-EEG (vEEG) to better characterize seizure activity and to monitor treatment response. During a four-hour period on continuous vEEG, greater than 30 episodes were recorded with electrographic correlation including seizures with and without secondary generalization (Fig. 2). The patient had continued lethargy with altered mental status between episodes consistent with complex partial status epilepticus. Immediate treatment with lorazepam 2 mg IV bolus was ineffective. Levetiracetam was increased to 1000 mg twice daily, and the patient received a loading dose of lacosamide 200 mg IV given over 60 min.

Bottom Line: Lacosamide (LCM) is a novel antiepileptic drug (AED) approved by the FDA for adjunctive treatment of partial epilepsy with and without secondary generalization.Cardiac monitoring may be required for at-risk patients on LCM.Clinicians need to be cognizant of this potential adverse effect.

View Article: PubMed Central - PubMed

Affiliation: Department of Psychiatry, UMDNJ-Robert Wood Johnson Medical School, 125 Paterson Street, Suite #2200, New Brunswick, NJ 08901, USA ; Department of Neurology, UMDNJ-Robert Wood Johnson Medical School, 125 Paterson Street, Suite #6200, New Brunswick, NJ 08901, USA ; Department of Anesthesiology, UMDNJ-Robert Wood Johnson Medical School, 125 Paterson Street, Suite #3100, New Brunswick, NJ 08901, USA.

ABSTRACT
Lacosamide (LCM) is a novel antiepileptic drug (AED) approved by the FDA for adjunctive treatment of partial epilepsy with and without secondary generalization. Lacosamide dose-dependent dysrhythmias (PR-interval prolongation, AV block, and atrial fibrillation/flutter) have been reported. This case represents the first instance of LCM-induced atrial fibrillation following a low loading dose (200 mg). Risk factors for atrial fibrillation are addressed and discussed in the context of this case. Full cardiac history is recommended prior to patients being initiated on LCM. Cardiac monitoring may be required for at-risk patients on LCM. Clinicians need to be cognizant of this potential adverse effect.

No MeSH data available.


Related in: MedlinePlus